Skip to main content
1-800-260-2055

Safety Update: Risks Associated with Gabapentin and Pregabalin Use

Provider news | Thursday, February 6, 2020

In December 2019, the U.S. Food and Drug Administration (FDA) announced that serious breathing difficulties may occur in patients who take gabapentin or pregabalin products and have respiratory risk factors.

These risk factors include concomitant use of opioid medications or other central nervous system (CNS) depressants and underlying respiratory impairment. The FDA requires drug manufacturers to add the risk of respiratory depression to gabapentin and pregabalin prescribing information.

To diminish the risk of respiratory depression in patients who have been prescribed gabapentin or pregabalin, health care professionals should:

  • Always discuss potential risks and benefits with patients
  • Limit prescribing to FDA-approved indications at the recommended doses
  • Initiate therapy at the lowest dose possible and titrate slowly
  • Limit prescribing in patients with respiratory risk factors
  • Monitor patients for possible side effects
  • Prescribe naloxone for overdose rescue whenever opioids are being used concomitantly

For more information, see this DHCS publication.

Read more news in the February issue of Provider e-News